Europhys. Lett.
Volume 65, Number 2, January 2004
Page(s) 200 - 206
Section Electromagnetism, optics, acoustics, heat transfer, classical mechanics, and fluid dynamics
Published online 01 January 2004
Europhys. Lett., 65 (2) , pp. 200-206 (2004)
DOI: 10.1209/epl/i2003-10070-x

Generic differential equation for fractional flow of steady two-phase flow in porous media

H. A. Knudsen1, 2 and A. Hansen1

1  Department of Physics, Norwegian University of Science and Technology, NTNU NO-7491 Trondheim, Norway
2  Institut für Physik, Gerhard-Mercator-Universität Duisburg D-47048 Duisburg, Germany

(Received 28 January 2003; accepted in final form 7 November 2003)

We report on generic relations between fractional flow and pressure in steady two-phase flow in porous media. The main result is a differential equation for fractional flow as a function of phase saturation. We infer this result from two underlying observations of steady-flow simulations in two and three dimensions using biperiodic boundary conditions. The resulting equation is solved generally, and the result is tested against simulations and experimental relative permeability results found in the literature.

47.55.Mh - Flows through porous media.

© EDP Sciences 2004